Extreme Cold/Wind Chill, Kittson
- When
- February 21, 9:00 PM CST to February 22, 11:40 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Temperatures fell to the twenties below zero by the morning of the 22nd along with steady northwest winds. Wind chill readings generally ranged in the 40 below to 50 below zero range.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Temperatures fell to the twenties below zero by the morning of the 22nd along with steady northwest winds. Wind chill readings generally ranged in the 40 below to 50 below zero range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 21, 7:01 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 PM CST SAT FEB 21 2015
.UPDATE...
ISSUED AT 700 PM CST SAT FEB 21 2015
WILL TWEAK WIND A BIT. OTHERWISE NO CHANGES AT THIS UPDATE. WIND
CHILL ADVISORIES AND WARNINGS REMAINS IN EFFECT.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 255 PM CST SAT FEB 21 2015
THE MAIN CHALLENGE WILL BE BITTERLY COLD TEMPS TONIGHT THROUGH
SUNDAY NIGHT. THE CURRENT HEADLINES FOR A WIND CHILLS LOOK GOOD
AND WILL NOT ADJUST. MODELS ARE IN OVERALL VERY GOOD
AGREEMENT...SO CONFIDENCE IN THIS FORECAST IS HIGH.
FOR TONIGHT...A BITTERLY COLD AIRMASS WILL CONTINUE TO ADVECT INTO
THE REGION. 925MB TEMPS FALL INTO THE -30 TO -33C RANGE IN THE
NORTHEAST...WITH ABOUT 25KT TO MIX FROM 925MB. THIS COUPLED WITH
AIR TEMPS IN THE 20 TO 25 BELOW RANGE FOR MOST AREAS BY MORNING
SHOULD LEAD TO DANGEROUS WIND CHILLS IN THE 40 TO 45 BELOW RANGE.
ON SUNDAY...BRUTALLY COLD WIND CHILLS CONTINUE WITH TEMPERATURES
REMAINING BELOW ZERO. THE CURRENT WIND CHILL WARNING EXPIRES AT
18Z SUNDAY...AND WE WILL LIKELY NEED A WIND CHILL ADVISORY AFTER
18Z SUNDAY AND WILL LET LATER SHIFTS HANDLE THIS HAZARD.
ON SUNDAY NIGHT...RETURN FLOW QUICKLY DEVELOPS AND TEMPS WILL
LIKELY SLOWLY RISE AFTER 06Z MON WITH WESTERLY FLOW INCREASING BY
MORNING ALONG WITH DANGEROUS WIND CHILLS ONCE AGAIN.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 255 PM CST SAT FEB 21 2015
ON MONDAY...THERE WILL BE A CHANCE FOR SOME LIGHT SNOW MAINLY IN
THE NORTH AND NORTHEAST...WITH STRONG WAA. WESTERLY WINDS WILL
ALSO INCREASE AND THERE WILL BE ABOUT 40KT TO MIX BY
AFTERNOON...SO WE WILL HAVE TO MONITOR JUST HOW STRONG WINDS COULD
GET. IT WILL BE WINDY AT LEAST WITH 20-30MPH AND GUSTS TO 35
POSSIBLE. LOOKING AT THE BLOWING SNOW POTENTIAL...THERE COULD BE
SOME PATCHY BLOWING SNOW AND WE WILL MONITOR AS IT GETS CLOSER.
TEMPS WILL WARM INTO THE 20S FOR MOST AREAS THOUGH.
FOR MON NIGHT/TUE...THERE COULD BE SOME LIGHT SNOW AHEAD OF A COLD
FRONT MONDAY NIGHT. ON TUE...COLD ADVECTION DEVELOPS ALONG WITH
INCREASING NORTH WINDS. TEMPS COULD FALL BY AFTERNOON AFTER EARLY
HIGHS IN THE TEENS NORTH TO 20S SOUTH.
FOR TUESDAY NIGHT THROUGH SATURDAY...DRY BUT WELL BLO AVERAGE
TEMPERATURES TO CONTINUE THROUGH THE PERIOD. NEXT ARCTIC HIGH TO
BUILD IN THE BEGINNING OF THE PERIOD...CENTERED OVER THE FA
THURSDAY AND BEGINS SHIFT EAST FRIDAY. THIS AIRMASS DOES NOT
APPEAR TO BE QUITE AS COLD HOWEVER SINGLE DIGITS ABOVE ZERO HIGHS
AND MINIMUM TEMPS IN THE TEENS BLO ZERO ANTICIPATED. SOME
MODERATION LATE IN THE WORK WEEK POSSIBLE AS HIGH SHIFTS EAST
SETTING UP RETURN FLOW/WARM ADVECTION.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 700 PM CST SAT FEB 21 2015
SATELLITE LOOP/SURFACE OBS INDICATED SCATTERED CLOUDS OVER FAR
NORTHERN MN AND FAR NORTHERN ND BETWEEN 6 AND 17 HUNDRED FT. CLOUDS
WERE DISSIPATING WITH SUNSET. EXPECT A CLEAR SKY OVERNIGHT. HOWEVER
A FEW CLOUDS ARE POSSIBLE OVER FAR NORTHERN MN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
WIND CHILL ADVISORY UNTIL 9 PM CST THIS EVENING FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR MNZ001>009-013>017-
022>024-027>032-040.
WIND CHILL ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ001>009-
013>017-022>024-027>032-040.
&&
UPDATE...HOPPES
SHORT TERM...DK
LONG TERM...DK/VOELKER
AVIATION...HOPPESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 713 AM CST SAT FEB 21 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221315- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 713 AM CST SAT FEB 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WIND CHILLS ARE EXPECTED ACROSS NORTHEASTERN ND AND FAR NORTHWESTERN MINNESOTA TODAY WHERE WIND CHILLS WILL RANGE FROM 25 TO 40 BELOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUS WIND CHILLS ARE EXPECTED TONIGHT THROUGH SUNDAY MORNING ACROSS THE ENTIRE AREA. WIND CHILLS WILL RANGE FROM 40 TO 50 BELOW LATE TONIGHT WITH THE LOWEST VALUES NEAR THE CANADIAN BORDER. HAZARDOUS WIND CHILLS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
The national radar mosaic for the moment the first event began.
24 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553705, 553706, 553707, 553708, 553709, 553710, 553711, 553712, 553713, 553714, 553715, 553716, 553717, 553718, 553719, 553720, 553721, 553722, 553723, 553724, 553725, 553726, 553727, 553728.